Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ARV'S AND LIVER ENZYMES.
Jun 28, 2004

WHAT LEVEL OF RAISED LIVER ENZYMES IS NECESSARY FOR ARV'S AND A.T.T TO BE DISCONTINUED,AND WHICH SHOULD BE DISCONTINUED,SHOULD THE DISCONTINUED DRUG BE RESTARTED AND WHEN WITH WHAT PARAMETERS?.

Response from Dr. Henry

There is no hard and fast rule on that. Much depends on the situation for each patient. Some drugs can cause life-threatening liver problems (i.e nevirapine) so more caution is exercised. If there are few other HIV treatment options and/or the patient has been ill with AIDS one often will try to stay with the HIV meds longer. If there is other liver disease or co-morbidities (such as kidney failure) then the approach varies once again. Usually liver enzyme elevations 2 up to 5 times normal are well tolerated for the short term. Liver function tests (such as protein levels or bilirubin levels)also need to be factored in. Many other conditions besides HIV or HIV drugs can increase liver enzymes so that often needs to be sorted out as well. Often it is a real challenge to make the correct decisions to protect patient safety while not dropping a potentially still effective HIV med. KH



Previous
Tingling sensation
Next
Severe Feet Tingling

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement